Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 52, NWS Jackson, MS

September 1, 2023Clay County, Lowndes County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 1, 2023, 6:50 PM CDT for Clay County, Lowndes County, Oktibbeha County, Mississippi. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2023, 6:50 PM CDT (23:50 UTC)
Expired
Sep 1, 2023, 9:45 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MS, Lowndes County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 56 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:31 PM CDTFLASH FLOOD2 Nnw Starkville, MSOktibbeha EOC reports that 3 feet of water has damaged cars in the Chandler Park area.
Sep 1, 7:51 PM CDTFLASH FLOOD1 Ene Starkville, MSOktibbeha EOC reports that a car was stranded due to flooding near the intersection of Highway 12 and Spring Street.
Sep 1, 7:59 PM CDTFLASH FLOODStarkville, MSOktibbeha EOC reports that Nelson Street was closed due to flooding at the intersection with Yellow Jacket Drive.
Sep 1, 8:00 PM CDTFLASH FLOOD1 N Starkville, MSStorm chasers reported flooding at the intersection of Washington and Gillespie streets with water threatening a home.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS54 KJAN 012350
FFWJAN
MSC025-087-105-020245-
/O.NEW.KJAN.FF.W.0052.230901T2350Z-230902T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
650 PM CDT Fri Sep 1 2023

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Clay County in northeastern Mississippi...
  Lowndes County in northeastern Mississippi...
  Oktibbeha County in northeastern Mississippi...

* Until 945 PM CDT.

* At 650 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Starkville, Columbus, West Point, Maben, Crawford, Artesia, 
  Longview, Sturgis, Sessums, Tibbee, Muldrow, Oktoc, Bent Oak, 
  Waverly, Craig Springs, Columbus AFB and Kolola Springs.

This includes the following streams and drainages...
  Catalpa Creek, Chinchahoma Creek, Motley Slough, Gilmer Creek, Dry 
  Branch, Golden Horn Creek, Shotbag Creek, Little Creek, Sun Creek, 
  McCrary Creek, Dry Creek, Luxapallila Creek, Moore Creek, Sand 
  Creek, Buttahatchee River, Fallah, Bogue, Hollis Creek, Mayo 
  Slough, Town Creek, Red Bud Creek, Skinner Creek, Magby Creek, 
  Trim Cane Creek, Browning Creek, McGee Creek, Pigeon Roost Creek, 
  Tobacco Juice Creek, Noxubee River, James Creek, Rocky Bottom 
  Creek, Ellis Creek, By-Wy Creek, Howard Creek, Kincaide Creek, 
  North Branch Magowah Creek, South Branch Magowah Creek, Line 
  Creek, Magowah Creek, Big Creek, Cedar Creek, Talking Warrior 
  Creek, Jackson Branch, Shaw Creek, Tombigbee River, Bearfoot 
  Branch, Cane Creek, Bonny Slough, Oak Slush Creek, Vernon Branch, 
  Josey Creek and Black Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3357 8867 3369 8838 3329 8830 3329 8909
      3356 8908

FLASH FLOOD...RADAR INDICATED

$$

CR
2 follow-up statements
255 
WGUS74 KJAN 020042
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
742 PM CDT Fri Sep 1 2023

MSC025-087-105-020245-
/O.CON.KJAN.FF.W.0052.000000T0000Z-230902T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MS-Lowndes MS-Oktibbeha MS-
742 PM CDT Fri Sep 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS 
EVENING FOR SOUTHEASTERN CLAY, LOWNDES AND OKTIBBEHA COUNTIES...

At 742 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 4 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Starkville, Columbus, West Point, Maben, Crawford, Artesia, 
  Longview, Sturgis, Sessums, Tibbee, Muldrow, Oktoc, Bent Oak, 
  Waverly, Craig Springs, Columbus AFB and Kolola Springs.

This includes the following streams and drainages...
  Catalpa Creek, Chinchahoma Creek, Motley Slough, Gilmer Creek, Dry 
  Branch, Golden Horn Creek, Shotbag Creek, Little Creek, Sun Creek, 
  McCrary Creek, Dry Creek, Luxapallila Creek, Moore Creek, Sand 
  Creek, Buttahatchee River, Fallah, Bogue, Hollis Creek, Mayo 
  Slough, Town Creek, Red Bud Creek, Skinner Creek, Magby Creek, 
  Trim Cane Creek, Browning Creek, McGee Creek, Pigeon Roost Creek, 
  Tobacco Juice Creek, Noxubee River, James Creek, Rocky Bottom 
  Creek, Ellis Creek, By-Wy Creek, Howard Creek, Kincaide Creek, 
  North Branch Magowah Creek, South Branch Magowah Creek, Line 
  Creek, Magowah Creek, Big Creek, Cedar Creek, Talking Warrior 
  Creek, Jackson Branch, Shaw Creek, Tombigbee River, Bearfoot 
  Branch, Cane Creek, Bonny Slough, Oak Slush Creek, Vernon Branch, 
  Josey Creek and Black Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3357 8867 3369 8838 3329 8830 3329 8909
      3356 8908

FLASH FLOOD...RADAR INDICATED

$$

CR
068 
WGUS74 KJAN 020127
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
827 PM CDT Fri Sep 1 2023

MSC025-087-105-020245-
/O.CON.KJAN.FF.W.0052.000000T0000Z-230902T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MS-Lowndes MS-Oktibbeha MS-
827 PM CDT Fri Sep 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS 
EVENING FOR SOUTHEASTERN CLAY, LOWNDES AND OKTIBBEHA COUNTIES...

At 827 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 4 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly. Several roads are flooded and a several cars are stranded.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Starkville, Columbus, West Point, Maben, Crawford, Artesia, 
  Longview, Sturgis, Sessums, Tibbee, Muldrow, Oktoc, Bent Oak, 
  Waverly, Craig Springs, Columbus AFB and Kolola Springs.

This includes the following streams and drainages...
  Catalpa Creek, Chinchahoma Creek, Motley Slough, Gilmer Creek, Dry 
  Branch, Golden Horn Creek, Shotbag Creek, Little Creek, Sun Creek, 
  McCrary Creek, Dry Creek, Luxapallila Creek, Moore Creek, Sand 
  Creek, Buttahatchee River, Fallah, Bogue, Hollis Creek, Mayo 
  Slough, Town Creek, Red Bud Creek, Skinner Creek, Magby Creek, 
  Trim Cane Creek, Browning Creek, McGee Creek, Pigeon Roost Creek, 
  Tobacco Juice Creek, Noxubee River, James Creek, Rocky Bottom 
  Creek, Ellis Creek, By-Wy Creek, Howard Creek, Kincaide Creek, 
  North Branch Magowah Creek, South Branch Magowah Creek, Line 
  Creek, Magowah Creek, Big Creek, Cedar Creek, Talking Warrior 
  Creek, Jackson Branch, Shaw Creek, Tombigbee River, Bearfoot 
  Branch, Cane Creek, Bonny Slough, Oak Slush Creek, Vernon Branch, 
  Josey Creek and Black Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3357 8867 3369 8838 3329 8830 3329 8909
      3356 8908

FLASH FLOOD...RADAR INDICATED

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:15 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 1, 2:15 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
215 PM CDT Fri Sep 1 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 213 PM CDT Fri Sep 1 2023

Through Saturday: Showers and thunderstorms have begun to increase
this afternoon across parts of southwest AL and coastal MS in
association with a mid level low near the AR/LA border and
increasing deep layer moisture. Through this evening, additional
development is anticipated into parts of our area, mainly east of I-
55 where the greatest pool of deep layer moisture is currently
situated. A diurnal decrease in rain coverage is expected overnight,
though a few showers may persist through the early morning hours.
Heading through tomorrow, the mid level low will begin to retrograde
into northeast TX, pulling the deeper moisture farther westward over
our area in kind. Along with considerable cloudiness, this will
result in an expansion of scattered rain/storm chances for the
entire area, especially into the afternoon. It doesn't appear this
will be the type of convection that will last very long in any given
spot or result in a washout, but we'll take all of the rain we can
get.

Conditions continue to become progressively less conducive for
increased fire danger from day to day, with increasing daytime
minimum RHs, scattered precipitation, and relatively light winds.
For now, we do not plan to carry mention of fire danger in the HWO
forward into Saturday. Of course, ground conditions remain quite dry
in many areas, so non-meteorological factors may still support some
fires for the time being. /DL/

Saturday night through Friday...

This weekend, an upper level low will continue to hang over the
LA/TX state line, bring southerly flow and also some well needed
moisture to the region. Isolated showers and thunderstorms will be
possible throughout our forecast this weekend, especially areas
south of the Interstate 20 corridor. This well needed widespread
rain coverage will help relinquish some of the fire weather danger
in the region. With PWAT values between 2.0-2.5 inches and
relatively decent vertical totals (around 25-26), some very low
end microburst potential can't be ruled out but will probably be
unlikely due to lack of instability in the atmosphere. High
temperatures this weekend will be mainly in the upper 80s-low 90s
areawide.

By Monday, our low pressure system will begin to break down off to
our northwest while a mid-upper level high simultaneously builds off
to our east-northeast. This will keep the greatest moisture off to
our west, keeping our best rain chances to the west of Interstate 55
through midweek. Early guidance hasn't fully decided on the exact
weather pattern we may experience during the later part of the week,
but the one thing they have agreed with is dry & hot conditions
unfortunately returning. Ridging will promote a temperature increase
back into the upper 90s areawide along with minimal rain chances.
Fire weather concerns will also return during this time, mostly
dependent on how much rain we can actually receive during this
"wet" period for the next couple of days. /LCP/

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Fri Sep 1 2023

VFR conditions prevail across the region this afternoon. Isolated
to scattered SHRA and TS, with brief ceiling/visby reductions,
are expected from later this afternoon through the end of the TAF
period, with greatest coverage east of I-55 through this evening.
Ceilings are expected to fall to MVFR or IFR levels across east MS
later tonight and lasting well into the morning Saturday, with
some improvements possible by around midday. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  89  72  91 /  30  50  30  60
Meridian      71  84  70  89 /  70  60  20  40
Vicksburg     71  92  72  91 /  10  50  20  50
Hattiesburg   73  89  72  92 /  60  70  40  60
Natchez       71  92  72  91 /  20  50  30  60
Greenville    69  91  72  90 /  10  40  10  40
Greenwood     72  89  72  90 /  20  50  10  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/LCP
Hazardous weather outlook, Sep 1, 2:23 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
223 PM CDT Fri Sep 1 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
223 PM CDT Fri Sep 1 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Sep 1, 3:45 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
345 PM CDT Fri Sep 1 2023

MSZ030-031-033-038-039-045-046-012130-
Kemper MS-Lowndes MS-Oktibbeha MS-Neshoba MS-Noxubee MS-Winston MS-
Clay MS-
345 PM CDT Fri Sep 1 2023

...STRONG THUNDERSTORMS WILL IMPACT NOXUBEE...KEMPER...OKTIBBEHA...
WINSTON...EASTERN NESHOBA...CLAY AND LOWNDES COUNTIES THROUGH 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waverly to near Mashulaville to near
Tamola. Movement was west at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  West Point, De Kalb, Crawford, Artesia, Tibbee, Gholson,
  Blackwater, and Mashulaville around 350 PM CDT.
  Sessums around 355 PM CDT.
  Starkville, Muldrow, and Oktoc around 400 PM CDT.
  Liberty and Prismatic around 405 PM CDT.
  Preston and Bluff Springs around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 8840 3258 8901 3313 8911 3356 8909
      3356 8902 3375 8904 3376 8893 3381 8893
      3381 8872 3368 8872 3367 8850 3365 8851
      3369 8837 3374 8833 3374 8825
TIME...MOT...LOC 2045Z 102DEG 18KT 3362 8851 3310 8865 3262 8856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, Sep 1, 4:35 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
435 PM CDT Fri Sep 1 2023

MSZ028>033-037>039-044>046-012230-
Kemper MS-Lowndes MS-Oktibbeha MS-Neshoba MS-Attala MS-Noxubee MS-
Winston MS-Leake MS-Clay MS-Montgomery MS-Choctaw MS-Webster MS-
435 PM CDT Fri Sep 1 2023

...STRONG THUNDERSTORMS WILL IMPACT CHOCTAW...LEAKE...WESTERN
NOXUBEE...WESTERN KEMPER...OKTIBBEHA...ATTALA...WINSTON...WEBSTER...
MONTGOMERY...NESHOBA...CLAY AND SOUTHWESTERN LOWNDES COUNTIES THROUGH
530 PM CDT...

At 434 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pala Alto to near Mashulaville to near House.
Movement was west at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Starkville, Philadelphia, Union, Tucker, Longview, Pheba,
  Burnside, Betheden, Millcreek, and Craig Springs around 440 PM
  CDT.
  Louisville, Noxapater, Dixon, Montpelier, and Stallo around 445 PM
  CDT.
  Sturgis around 450 PM CDT.
  Pearl River, Maben, Mantee, Cumberland, Mcmillan, and Dowdville
  around 455 PM CDT.
  Mathiston, Madden, Sherwood, Reform, and Clarkson around 500 PM
  CDT.
  Ackerman and Edinburg around 505 PM CDT.
  Walnut Grove, Standing Pine, and Chester around 510 PM CDT.
  Eupora, Weir, Walthall, and Zama around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 8867 3258 8959 3290 8962 3329 8969
      3329 8965 3337 8965 3340 8963 3342 8978
      3368 8978 3368 8951 3372 8951 3372 8919
      3376 8893 3381 8893 3381 8872 3368 8872
      3367 8855
TIME...MOT...LOC 2134Z 092DEG 29KT 3366 8880 3315 8881 3263 8904

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:45 PM CDTSpecial Weather StatementJANClay, Kemper, Lowndes, Noxubee, Oktibbeha, Winston45 min
Sep 1, 4:35 PM CDTSpecial Weather StatementJANAttala, Choctaw, Clay, Leake, Montgomery, Neshoba and 3 more55 min

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.